Hail, Washington
- When
- April 5, 7:20 PM CST
- Where
- Washington County, 1 mi S of Washington Arpt
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.267, -91.683
Penny sized hail.
An upper level disturbance allowed scattered thunderstorms to develop in a semi-dry to semi-moist atmosphere. Two separate storms pulsed severe and produced penny sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance allowed scattered thunderstorms to develop in a semi-dry to semi-moist atmosphere. Two separate storms pulsed severe and produced penny sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 5, 2:40 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 PM CDT WED APR 5 2006 .SYNOPSIS... SURFACE RIDGE WAS LOCATED FROM WI SOUTH THRU THE LOWER OHIO VALLEY AT 18Z WITH UPPER RIDGE OVER THE PLAINS. LOW PRESSURE WAS TAKING SHAPE ALONG THE LEE SIDE OF THE ROCKIES AS STRONG SPRING STORM WINDS UP OVER THE SWRN U.S. A WARM FRONT WAS TAKING SHAPE FROM SD SE THROUGH WRN IA AND NERN MO. RETURN FLOW SOUTH OF THE FRONT HAD TRANSPORTED SURFACE DEWPOINTS INTO THE LOW TO MID 50S OVER ERN NE AND KS WITH LOW 60S OVER MUCH OF OK. A FEW SHOWERS HAD DEVELOPED OVER MN/WI INTO NERN IA/NW IL LATE THIS MORNING AHEAD OF SOME WEAK S/W ENERGY TOPPING THE UPPER RIDGE. SOME OF THESE SHOWERS WERE CLIPPING OUR NERN MOST COUNTY EARLY THIS AFTERNOON. && .SHORT TERM...TONIGHT AND THURSDAY...PRECIP TRENDS ARE THE MAIN CONCERN THROUGH THURSDAY. MODELS ARE IN GOOD AGREEMENT TONIGHT BREAKING OUT QPF OVER THE WRN HALF OF THE CWA IN RESPONSE TO STRENGTHENING H8 FLOW AND THETA E ADVECTION LATE THIS EVENING AND OVERNIGHT. WITH SURFACE DEWPOINTS ALREADY IN THE LOW TO MID 50S JUST TO OUR SW AND 12Z H8 ANALYSIS SHOWING DEWPOINTS OF 8 TO 10C INTO THE SRN PLAINS...SHRA/TSRA SHOULD DEVELOP QUICKLY TO OUR WEST AS LOW LEVEL FLOW INCREASES LATE THIS EVENING. KEPT POPS IN THE LIKELY CATEGORY AFTER MIDNIGHT AND THURSDAY MORNING. SEVERE THREAT TONIGHT LOOKS MINIMAL AND LIMITED TO MAINLY HAIL. IF THERE IS A HAIL THREAT IT SHOULD BE AROUND MIDNIGHT WHEN THERE IS STILL ENUF DRY MID LEVEL AIR TO SUPPORT HAIL GROWTH. AFTER MIDNIGHT 06Z MODEL SOUNDINGS SHOW AIRMASS SATURATING OVER THE CWA. CONTINUED THE MID SHIFTS TREND OF DROPPING POPS BACK TO CHANCE CATEGORY THURSDAY AFTERNOON WITH MODELS TRYING TO BRING DRY SLOT IN SUGGESTING PCPN MAY BE MORE SCATTERED. ALSO LOW LEVEL FLOW BECOMES MORE DIFFLUENT DURING THE AFTERNOON AS NEARLY STACKED SYSTEM MOVES INTO THE CENTRAL PLAINS. MET GUIDANCE LOOKED REASONABLE FOR MINS TONIGHT...WHICH SHOULD OCCUR THIS EVENING BEFORE SIGNIFICANT MID CLOUDS DEVELOP. FOR HIGHS THURSDAY...LEANED TOWARD THE COOLER MET GUIDANCE THINKING THAT MORNING PCPN...LINGERING CLOUDS AND SE FLOW NORTH OF THE WARM FRONT WILL LIMIT TEMP RECOVERY. ..DLF.. .LONG TERM... THURSDAY NIGHT THROUGH FRIDAY NIGHT...LATEST SUITE OF MODEL RUNS COMING TOGETHER IN HANDLING EVOLUTION OF CENTRAL PLAINS CYCLONE THU NIGHT INTO FRI...WITH ENSEMBLE/GENERAL SOLUTION SUGGESTING CLOSED H5 MB LOW OVER THE NE/KS BORDER EVENTUALLY GYRATING SOUTHEAST TOWARD THE LOWER MS RVR VALLEY THROUGH FRI EVENING AND OPENING UP AND WEAKENING AS IT DOES. MODELS MAY BE TOO QUICK IN OPENING UP THIS LOW SOUTHEAST OF THE REGION...BUT IT WILL ALREADY HAVE HAD ITS IMPACT BY THE TIME IT DOES ANYWAY. STILL LOOKS LIKE TWO MAIN PROCESSES OF PRECIP GENERATION WITH WARM CONVEYOR VIA ROBUST LLVL JET UP AND OVER MAIN SYNOPTIC SCALE BOUNDARY TO EAST-SOUTHEAST OF MAIN SFC LOW...AND DEF ZONE TYPE RAINS ALONG AND NORTH OF MID LEVEL LOW PASSAGE. PLETHORA OF FORCING METHODS AND PROGGED DEEP LAYER CONVECTIVE INDICES SUGGEST MAIN SFC BASED SEVERE THREAT WILL BE ACRS SOUTHEAST NE...SOUTHWEST IA AND OVER MUCH OF WESTERN HALF OF MO AT THE START OF THIS PERIOD...AND DEPENDING ON NORTHWARD PUSH OF THIS BOUNDARY...TRY TO PROPAGATE ACRS NORTHERN MO AND POSSIBLY FAR SOUTHEAST IA AND WEST CENTRAL IL THROUGH 06Z OR SO FRI MORNING. WITH WAVES OF ELEVATED CONVECTION EXPECTED OVER THE CWA IN INCREASED UNSTABLE MID LAYER DURING THU NIGHT...PREFER THE FURTHEST SOUTH BOUNDARY PLACEMENT OF THE UKMET AND ECMWF WHICH BARELY CREEPS IT UP TO THE BRL VCNTY THROUGH 12Z FRI. FCST SOUNDINGS SHOW MORE DRIER AIR WEDGES/LEEWAY TO POSSIBLY SUPPORT SVR-SIZE HAIL IN ELEVATED STORMS SOUTH OF I80 THU EVENING...BUT MAIN SVR THREAT APPEARS IF RESULTANT MCS FROM UPSTREAM CONVECTIVE IGNITION POINT IN SOUTHEAST NE/SOUTHWEST IA CAN MAKE IT ACRS THE SOUTHERN COUPLE TIERS OF COUNTIES ALONG AND SOUTH OF THE MAIN FRONT FOR MAINLY A HAIL AND ISOLATED DAMAGING WIND THREAT. WIDESPREAD HEAVY RAIN THREAT APPEARS LESS LIKELY WITH MORE ACTIVITY EXPECTED TO THE EAST ACRS CENTRAL IL AND SIGNS HEAVY DEF ZONE TYPE RAINS SETTING UP FURTHER TO THE NORTH ALONG AND NORTH OF THE LOCAL CWA ACRS NORTHERN IA...SOUTHERN MN AND INTO SOUTHWEST WI UNDER INTERESTING ENHANCED UPPER DIVERGENT ZONE IN A TYPE OF COUPLING SCENARIO BETWEEN 110+ KT LEFT EXIT REGION ACRS MO AND WEAKER JET MAX ON NORTHWEST FLANK OF UPPER LOW. POTENTIAL OF 1 INCH PLUS OF RAINFALL STILL POSSIBLE BY FRI MORNING MAINLY ALONG AND NORTH OF A CEDAR RAPIDS...TO A MAQUOKETA...AND TO A MT CARROLL LINE. THESE AREAS WILL ALSO HAVE THE BEST BET TO RECEIVE ADDITIONAL RAINS UP TO A HALF INCH THROUGH FRI AFTERNOON UNDER INFLUENCE OF NORTH FLANK OF MID LEVEL LOW AS IT DROPS ACRS MO. DRY WEDGE WILL STILL LOOK TO TAKE HOLD OF AT LEAST THE SOUTHERN THIRD TO HALF OF THE CWA FOR AWHILE FRI MORNING BEFORE WRAP AROUND SINKS SOUTH OUT OF NORTHEAST IA AND SOUTHWEST WI. HIGH TEMPS FRI MAY BE IN THE MORNING ...ESPECIALLY NORTH OF THE I80 CORRIDOR. INCREASING LLVL NORTHEAST FETCH WILL CREATE RAW CONDITIONS AND FALLING TEMPS ACRS THE NORTH AS FRI PROGRESSES. THE MODELS ARE MORE BULLISH THIS RUN WITH TOP-DOWN COOLING FRI AFTERNOON AND EVENING ENOUGH TO CHANGE OVER NORTHERN EDGE OF SOUTHEAST-RETREATING DEF ZONE RAINS TO RAIN/SNOW MIX OR EVEN ALL SNOW. THEY EVEN SUPPORT SNOW DOWN TO THE I80 CORRIDOR BY FRI EVENING. FOR NOW WILL KEEP ALL RAIN WORDING AS IT ENDS FROM NORTHWEST-TO- SOUTHEAST FRI EVENING...BUT IF EXTENT OF COOLING SIGNALS CONTINUE... AT LEAST A MIX MAY HAVE TO BE ADDED IN THE NORTH IN THE NEXT DAY OR TWO. IN THE EXTENDED/SAT-WED/...LATEST AVAILABLE MEDIUM RANGE MODELS STILL SUGGEST LARGE CENTRAL CANADIAN SFC ANTICYCLONE TO BUILD SOUTHEAST AND ENGULF THE UPPER MIDWEST ON SAT...WITH BACKDOOR TYPE NORTHEAST COOLING FETCH OFF THE LAKES. H85 MB TEMPS STILL PROGGED TO COOL TO SUB-ZERO C LEVELS ON SAT...MAKING FOR A DAY IN THE 50S EVEN WITH FULL AND STRENGTHENING APRIL INSOLATION. RIDGE CENTER EFFECT RIGHT OVER THE LOCAL CWA MAY LEAD TO SOME FROST BY SUNDAY MORNING. AFTER THAT...LARGE SFC HIGH STILL SLATED TO BUILD EAST ACRS THE EASTERN GRT LKS/EAST OH RVR VALLEY INTO EARLY NEXT WEEK SETTING UP WARMING RETURN FLOW REGIME. SOME 70 DEGREE READINGS STILL LOOK POSSIBLE ON MON AND ESPECIALLY TUE. LONG RANGE SIGNALS STILL SUGGEST A WAVE TO EJECT OUT OF WEST COAST TROF AND POSSIBLY IMPACT THE REGION TOWARD THE MID WEEK. WILL TREND INITIAL SHOWER/T-STORM THREAT NOT TIL TUE AFTERNOON IN THE WEST...WITH TUE NIGHT RIGHT NOW LOOKING LIKE THE MAIN CONVECTIVE WINDOW WITH EXPECTED SLOWED UP ARRIVAL OF INCOMING WAVE AS MID CONUS UPPER RIDGE LINGERS. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT WED APR 5 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT WED APR 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT RAIN WITH EMBEDDED THUNDERSTORMS WILL MOVE INTO THE AREA LATE TONIGHT AND CONTINUE INTO THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT SOME MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MULTIPLE HAZARDS ARE IN STORE FROM LATE THURSDAY AFTERNOON INTO FRIDAY. RAIN WITH EMBEDDED THUNDERSTORMS WILL END THURSDAY MORNING. NO SEVERE WEATHER IS EXPECTED BUT SMALL HAIL IS POSSIBLE FROM THE STRONGER STORMS. THURSDAY AFTERNOON INTO FRIDAY...AN ACTIVE PERIOD OF WEATHER IS EXPECTED. THUNDERSTORMS WILL DEVELOP OR MOVE INTO THE AREA LATE THURSDAY AFTERNOON AND NIGHT. SEVERE STORMS WITH HAIL AND DAMAGING WIND ARE EXPECTED ALONG WITH POSSIBLE TORNADOES. THE AREA MOST AT RISK FOR SEVERE STORMS IS ALONG AND SOUTH OF INTERSTATE 80. LATER THURSDAY NIGHT AND INTO FRIDAY MORNING...THE SEVERE THREAT IS EXPECTED TO TRANSFORM INTO A HEAVY RAIN THREAT. DUE TO ALREADY MOIST GROUND...ANY HEAVY RAINFALL WOULD SATURATE THE SOIL AND RUN OFF INTO AREA RIVERS. THE AREA MOST AT RISK FOR HEAVY RAIN IS NORTH OF INTERSTATE 80. HOWEVER...LOCALLY HEAVY RAIN CANNOT BE RULED OUT SOUTH OF INTERSTATE 80. EMERGENCY MANAGERS ARE URGED TO LISTEN TO LATER FORECASTS AS THE RESPECTIVE THREATS BECOME BETTER DEFINED. EARLY NEXT WEEK...THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY THROUGH THURSDAY MORNING. SPOTTER ACTIVATION IS PROBABLE LATE THURSDAY AFTERNOON AND NIGHT.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT WED APR 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TORNADO 2 W KEOSAUQUA 40.73N 92.00W
04/02/2006 F2 VAN BUREN IA EMERGENCY MNGR
3 MILE DAMAGE PATH. 2 HOMES UNROOFED. TREES SNAPPED AND
UPROOTED. POWER POLES DOWN. OUTBUILDINGS DESTROYED.
0415 PM TORNADO 6 S FAIRFIELD 40.92N 91.97W
04/02/2006 F1 JEFFERSON IA NWS STORM SURVEY
BARN DESTROYED AND TREES DOWN.
0420 PM TORNADO 1 N MOUNT ZION 40.80N 91.93W
04/02/2006 F1 VAN BUREN IA NWS STORM SURVEY
GARAGE UNROOFED. TREES DAMAGED. MACHINE SHED DESTROYED.
0424 PM TORNADO 1 E STOCKPORT 40.86N 91.81W
04/02/2006 F1 VAN BUREN IA NWS STORM SURVEY
OUTBUILDINGS AND TREES DAMAGED ALONG A 3 MILE PATH.
0435 PM TORNADO LAKE DARLING STATE PARK 41.18N 91.90W
04/02/2006 F0 WASHINGTON IA PUBLIC
REPORTED BY PUBLIC. TREE DAMAGE. NO KNOWN STRUCTURAL
DAMAGE.
0441 PM TORNADO 2 NE MOUNT PLEASANT 40.98N 91.52W
04/02/2006 F0 HENRY IA BROADCAST MEDIA
PICTURE SENT TO KWQC TV6. TREE DAMAGE REPORTED.
0446 PM TORNADO 2 S DENMARK 40.72N 91.33W
04/02/2006 F1 LEE IA NWS STORM SURVEY
TREES SNAPPED. OUTBUILDINGS DAMAGED.
0447 PM TORNADO WASHINGTON 41.30N 91.69W
04/02/2006 F2 WASHINGTON IA NWS STORM SURVEY
TORNADO ON THE WEST EDGE OF WASHINGTON AT WEST MAIN
STREET.
0508 PM TORNADO 6 NE WAPELLO 41.24N 91.11W
04/02/2006 F0 LOUISA IA BROADCAST MEDIA
PHOTO SENT BY CITIZEN TO KWQC TV6.
0514 PM TORNADO RIVERSIDE 41.48N 91.57W
04/02/2006 F0 WASHINGTON IA LAW ENFORCEMENT
JOHNSON COUNTY DEPUTY REPORTS A TORNADO NEAR RIVERSIDE
AND HIGHWAY 218. TREE DAMAGE EXTENDS TO SOUTH OF HILLS IN
JOHNSON COUNTY.
0516 PM TORNADO 1 N TERRE HAUTE 40.68N 90.98W
04/02/2006 F0 HENDERSON IL NWS STORM SURVEY
BRIEF TOUCHDOWN AT INTERSECTION OF 96 AND 94. NO
SIGNIFICANT DAMAGE. ORIGINALLY REPORTED BY EMERGENCY
MANAGEMENT.
0530 PM TORNADO 3 S BLANDINSVILLE 40.51N 90.87W
04/02/2006 F1 MCDONOUGH IL NWS STORM SURVEY
TORNADO BEGAN IN HANCOCK COUNTY SOUTHEAST OF FOUNTAIN
GREEN. IN MCDONOUGH COUNTY...HIRE TOWNSHIP MAINTENANCE
GARAGE DESTROYED...1 METAL POLE BARN DESTROYED AND 1
HEAVILY DAMAGED...7 GRAIN BINS DESTROYED AND 4 HEAVILY
DAMAGED...AND 2 WOOD BARNS DESTROYED ALONG PATH. MOST
DAMAGE OCCURRED ROUGHLY 3 MILES SOUTH OF BLANDINSVILLE.
ORIGINALLY REPORTED BY EMERGENCY MANAGEMENT.
&&
SUMMARY OF TORNADOES FROM APRIL 2 2006. OUR THANKS TO THE
SPOTTERS...CITIZENS...EMERGENCY MANAGERS...FIRST RESPONDERS...LAW
ENFORCEMENT...COOPERATIVE WEATHER OBSERVERS...AND MEDIA PARTNERS WHO
REPORTED TORNADOES AND HELPED WITH DAMAGE SURVEYS.
DONNADThe Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
2 hail. Local standard time, as filed.
Penny sized hail.
Penny sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503053, 5503054.